What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 3:04 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 19, 3:04 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
404 PM CDT Tue Jun 19 2018
.SHORT TERM.../Tonight through Wednesday Night/
Issued at 403 PM CDT Tue Jun 19 2018
Area of showers and thunderstorms are beginning to exit the far
southeast. Some instability has redeveloped on the backside of
the system this afternoon. A few funnel clouds have been reported
in the Grundy/Marshall/Hardin counties region where a weak
boundary, modest surface vorticity and 0-3 km CAPE of 50-75 J/km
are present. Low potential for these funnels to reach the ground
and even if they did, they would be very weak.
Otherwise the primary concern through Wednesday night is the heavy
rainfall threat. A large upper level low is situated over Montana
this afternoon and will move southeast into central Nebraska by
Wednesday afternoon. Moisture transport will increase from the
Gulf of Mexico again tonight and reach southern Iowa towards 06z
before veering off to the east. A few thunderstorms should form
over southern Nebraska and spread into portions of southwest Iowa
this evening with a few scattered storms farther north and east.
The biggest concern is additional heavy rainfall over areas that
had heavy rain over the past 24 hours, especially the Cass county
region. For now, have held off on a flash flood watch due to lack
of confidence in heavy rainfall through 12z. The potential is
there so may need to have a small headline added for the
overnight.
The bigger concern for heavy rainfall arrives on Tuesday as the
better kinematic forcing arrives and unseasonably high PWAT
values around 2 inches remain. Significant rainfall likely will
occur to the northwest of the developing surface low pressure and
in a region where the warm conveyor axis wraps around the low.
Again though, some uncertainty remains on the path of the surface
low pressure thus no headline at this time. Do expect will need a
Flash Flood watch at some point and this situation could lead to a
significant rainfall event over a portion of Iowa. As of now, it
appears the greatest threat is near to west of Interstate 35. That
threat will continue through Wednesday night as the system pivots
across the region and this could lead numerous rounds of showers
and thunderstorms over similar areas. Compound this will several
areas already with saturated ground, may lead to river flooding
and flash flooding.
A few severe storms are possible during the period. One concern
would be east/southeast of the surface low and the approaching
upper low an attendant isolated tornado threat could develop. In
addition, isolated large hail and damaging wind gusts could occur.
.LONG TERM.../Thursday through Tuesday/
Issued at 403 PM CDT Tue Jun 19 2018
Periodic rain chances throughout the extended. Shortwave trough
becomes closed off, with the low rotating slowly around the state
through Friday before moving out of the area. Expecting higher
precip amounts across southern and into central Iowa during this
time period. Brief break from precip Friday night into Saturday
before the next shortwave approaches Saturday night into Sunday.
Considering the time frame, models are in decent agreement, though
GFS and Canadian take precip across central IA while Euro focuses
precip further south. Yet another low approaches Monday into Tuesday
with another round of storms across much of the state. Models
hinting at severe weather potenitial as well as moderate to locally
heavy rain totals possible, and will need to continue to monitor
this system as it approaches. Temperatures remaining near to
slightly below normal throughout the forecast period, with some
warming by early next week.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 109 PM CDT Tue Jun 19 2018
Thunderstorms still ongoing in vicinity of KOTM. That activity
will diminish towards 20z. Local MVFR cigs are possible early this
afternoon. MVFR cigs should increase over northern Iowa by late
afternoon and through the overnight. Cigs may drop to IFR over
northern Iowa into Thursday morning. Thunderstorm chances are
expected to increase over central and southern Iowa by late
evening then spread north into central Iowa. Thunderstorm chances
will continue into Wednesday morning. The wind will be variable
direction at times with speeds mainly at 10 kts or less, though
some higher gusts near thunderstorms are possible.
&&
.HYDROLOGY...
Issued at 403 PM CDT Tue Jun 19 2018
As mentioned in the Short Term discussion, concern remains for
another significant rainfall event especially Wednesday afternoon
and night though localized heavy rain is possible prior to that
time. Numerous rounds of precipitation are likely during this
period with the potential for a widespread 3 to 5 inches of rain
with higher amounts possible over the hardest hit locations. With
soil conditions very wet across many areas along with some ponding
and streams running high, a widespread heavy rain event could lead
to some streams moving into moderate flood stage and areas with
flash flooding. A flash flood watch is expected as the area of
focus becomes more defined.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Donavon
LONG TERM...Hagenhoff
AVIATION...Donavon
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 19, 3:12 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
412 PM CDT Tue Jun 19 2018
IAZ059-060-202115-
Dallas-Polk-
412 PM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
River flood products are in effect for the area along the Raccoon
River. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
Scattered thunderstorms are possible especially overnight.
Localized heavy rainfall may occur. An isolated severe storm is
also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periodic thunderstorms are forecast Wednesday through Friday. A
heavy rain threat is possible especially Wednesday and Wednesday
night. River flooding and flash flooding may result from any heavy
rainfall during this period. Overall the severe weather threat is
low how ever isolated severe storms are possible including
isolated tornadoes Wednesday and Thursday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed at times this week.
IAZ023>028-033>039-044>050-057-058-061-062-070>075-081>086-
092>097-202115-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
412 PM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Scattered thunderstorms are possible especially overnight.
Localized heavy rainfall may occur. An isolated severe storm is
also possible. The greatest potential for heavy rain is over west
central and southwest Iowa tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periodic thunderstorms are forecast Wednesday through Friday. A
heavy rain threat is possible especially Wednesday and Wednesday
night. River flooding and flash flooding may result from any heavy
rainfall during this period. Overall the severe weather threat is
low how ever isolated severe storms are possible including
isolated tornadoes Wednesday and Thursday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed at times this week.
IAZ004>007-015>017-202115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
412 PM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Isolated to scattered thunderstorms are possible into tonight.
Localized heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms are possible through the week. Isolated
severe storms and localized heavy rainfall remains possible during
this time.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed at times through early Friday.
In the hours before
Special weather statement, Jun 19, 11:06 AM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1206 PM CDT TUE JUN 19 2018
IAZ085-086-096-097-191800-
Wapello IA-Appanoose IA-Davis IA-Monroe IA-
1206 PM CDT TUE JUN 19 2018
...Periods of Heavy Rainfall and Gusty Winds...
At 1205 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Centerville to 8 miles south of Eddyville.
Movement was east at 30 mph.
Periods of heavy to torrential rainfall and winds in excess of 30
mph will be possible with these storms.
Locations impacted include...
Ottumwa, Centerville, Bloomfield, Lake Sundown, Eldon, Moravia,
Agency, Moulton, Mystic, Cincinnati, Blakesburg, Pulaski,
Drakesville, Exline, Floris, Unionville, Numa, Rathbun, Udell and
Sharon Bluffs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4097 9276 4111 9218 4060 9218 4058 9310
TIME...MOT...LOC 1705Z 250DEG 27KT 4068 9296 4103 9261
Curtis
Special weather statement, Jun 19, 2:20 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
320 PM CDT Tue Jun 19 2018
IAZ025>027-036>039-049-050-192300-
Wright-Franklin-Butler-Hamilton-Hardin-Grundy-Black Hawk-Marshall-
Tama-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center,
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls,
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
320 PM CDT Tue Jun 19 2018
...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...
Several small funnel clouds have been reported across Northern
and East Central Iowa in Marshall County, Grundy, and Hardin
Counties over the past hour.
Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from updrafts,
showers or weak thunderstorms. These funnels are normally brief,
drop only a few hundred feet from the cloud base, and rarely
become a tornado or cause damage. However, if one is spotted,
please immediately report it to the National Weather Service. If a
tornado warning would become necessary, take appropriate action.
REV
Local storm report, Jun 19, 4:35 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN OGDEN 42.04N 94.04W
06/19/2018 M3.00 INCH BOONE IA CO-OP OBSERVER
CO-OP OBSERVER STATION OGDI4, OGDEN.
0700 AM HEAVY RAIN COON RAPIDS 41.88N 94.67W
06/19/2018 M2.30 INCH CARROLL IA CO-OP OBSERVER
CO-OP OBSERVER STATION COOI4, COON RAPIDS.
0538 AM HEAVY RAIN 3 E OGDEN 42.03N 93.96W
06/19/2018 M2.42 INCH BOONE IA COCORAHS
COCORAHS STATION IA-BN-12, 3 E OGDEN.
0600 AM HEAVY RAIN 1 SE MASON CITY 43.14N 93.18W
06/19/2018 M1.90 INCH CERRO GORDO IA TRAINED SPOTTER
RAINFALL FROM 10 PM ON THE 18TH TO 2 AM ON
THE 19TH.
0654 AM HEAVY RAIN WATERLOO MUNICIPAL AIRP 42.56N 92.40W
06/19/2018 M2.17 INCH BLACK HAWK IA ASOS
ASOS STATION ALO, WATERLOO MUNICIPAL
AIRPORT.
0655 AM HEAVY RAIN PERRY AIRPORT 41.83N 94.16W
06/19/2018 M2.18 INCH DALLAS IA AWOS
AWOS STATION PRO, PERRY AIRPORT.
0655 AM HEAVY RAIN DENISON AIRPORT 41.99N 95.38W
06/19/2018 M3.14 INCH CRAWFORD IA AWOS
AWOS STATION DNS, DENISON AIRPORT.
0655 AM HEAVY RAIN CARROLL AIRPORT 42.05N 94.79W
06/19/2018 M2.54 INCH CARROLL IA AWOS
AWOS STATION CIN, CARROLL AIRPORT.
0700 AM HEAVY RAIN 2 ENE YALE 41.80N 94.31W
06/19/2018 M2.58 INCH GUTHRIE IA COCORAHS
COCORAHS STATION IA-GT-1, 2 ENE YALE.
0700 AM HEAVY RAIN CARROLL 42.07N 94.85W
06/19/2018 M3.75 INCH CARROLL IA CO-OP OBSERVER
CO-OP OBSERVER STATION CINI4, CARROLL.
0700 AM HEAVY RAIN 1 SSE WATERLOO 42.47N 92.34W
06/19/2018 M2.15 INCH BLACK HAWK IA COCORAHS
COCORAHS STATION IA-BH-6, 1 SSE WATERLOO.
0930 PM HEAVY RAIN 4 N WOODWARD 41.91N 93.92W
06/18/2018 M3.09 INCH BOONE IA TRAINED SPOTTER
TOTAL RAINFALL THROUGH 930PM.
0350 AM HEAVY RAIN 4 N WOODWARD 41.91N 93.92W
06/19/2018 M3.75 INCH BOONE IA EMERGENCY MNGR
STORM TOTAL SINCE MONDAY NIGHT.
0515 AM HEAVY RAIN 1 SE OGDEN 42.02N 94.01W
06/19/2018 M3.07 INCH BOONE IA COCORAHS
COCORAHS STATION IA-BN-3, 1 SE OGDEN.
0700 AM HEAVY RAIN FORT DODGE 42.51N 94.20W
06/19/2018 M2.42 INCH WEBSTER IA CO-OP OBSERVER
CO-OP OBSERVER STATION WMTI4, FORT DODGE.
0700 AM HEAVY RAIN MOSQUITO CRK 41.80N 94.31W
06/19/2018 M2.58 INCH GUTHRIE IA CO-OP OBSERVER
CO-OP OBSERVER STATION JAMI4, MOSQUITO CRK.
0700 AM HEAVY RAIN DENISON 42.04N 95.33W
06/19/2018 M3.30 INCH CRAWFORD IA CO-OP OBSERVER
CO-OP OBSERVER STATION DNSI4, DENISON.
0700 AM HEAVY RAIN HAMPTON 42.75N 93.20W
06/19/2018 M2.07 INCH FRANKLIN IA CO-OP OBSERVER
CO-OP OBSERVER STATION HPTI4, HAMPTON.
0715 AM HEAVY RAIN 3 SW PIONEER 42.62N 94.43W
06/19/2018 M1.55 INCH WEBSTER IA TRAINED SPOTTER
RAIN TOTAL SINCE MONDAY EVENING.
0730 AM HEAVY RAIN 4 SW LUTHER 41.92N 93.88W
06/19/2018 M3.10 INCH BOONE IA PUBLIC
PUBLIC RELAYED PICTURE OF RAIN GAUGE WITH
3.1 INCHES HEAVY RAINFALL SINCE LAST NIGHT.
LOCATION ABOUT 4 MI NORTH OF HIGH TRESTLE
TRAIL BRIDGE.
0730 AM HEAVY RAIN FONDA 42.58N 94.85W
06/19/2018 M2.80 INCH POCAHONTAS IA PUBLIC
HEAVY RAINFALL OF 2.8 INCHES IN FONDA OVER
THE LAST 17 HOURS. REPORT VIA SOCIAL MEDIA.
0800 AM HEAVY RAIN 1 S VARINA 42.64N 94.89W
06/19/2018 M2.20 INCH POCAHONTAS IA COCORAHS
COCORAHS STATION IA-PC-8, 1 S VARINA.
0800 AM HEAVY RAIN BOONE 42.05N 93.93W
06/19/2018 M2.84 INCH BOONE IA CO-OP OBSERVER
CO-OP OBSERVER STATION BNWI4, BOONE.
0701 PM FLOOD SAC CITY 42.42N 95.00W
06/18/2018 SAC IA PUBLIC
MOBILE TRAINED SPOTTER REPORTS STANDING
WATER AT INTERSECTION OF AUDUBON AND 10TH
STREET.
0940 AM HEAVY RAIN 4 N WOODWARD 41.91N 93.92W
06/19/2018 M4.24 INCH BOONE IA EMERGENCY MNGR
0700 AM HEAVY RAIN 3 W HALBUR 42.01N 95.03W
06/19/2018 M3.28 INCH CARROLL IA COCORAHS
COCORAHS STATION IA-CR-9, 3 W HALBUR.
&&